Alert archive / Kentucky / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 13, NWS Charleston, WV

March 14, 20244 counties in Kentucky; Wayne County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Mar 14, 2024, 5:27 PM EDT for 4 counties in Kentucky; Wayne County, West Virginia. It was in force for 33 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2024, 5:27 PM EDT (21:27 UTC)
Expired
Mar 14, 2024, 6:00 PM EDT
In force
33 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY, Wayne County, WV

The radar

The Jackson,KY radar (KJKL), 90 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 5:27 PM EDTTSTM WND GST 40Grayson, KYAlso pea-size hail.
Mar 14, 5:27 PM EDTTSTM WND GST 40Grayson, KYALSO PEA-SIZE HAIL.
Mar 14, 5:27 PM EDTHAIL 0.25Grayson, KY
Mar 14, 5:30 PM EDTHAIL 0.251 Wsw Grayson, KYAlso estimated 25-30 mph peak wind gust.
Mar 14, 5:40 PM EDTHAIL 0.76 Sw Cannonsburg, KYNear Rush. Time estimated from radar.
Mar 14, 5:40 PM EDTHAIL 0.76 Sw Cannonsburg, KYNEAR RUSH. TIME ESTIMATED FROM RADAR.
Mar 14, 5:43 PM EDTHAIL 0.256 Sw Cannonsburg, KYNear Rush.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2024-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2024-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

633 
WUUS51 KRLX 142127
SVRRLX
KYC019-043-089-127-WVC099-142200-
/O.NEW.KRLX.SV.W.0013.240314T2127Z-240314T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
527 PM EDT Thu Mar 14 2024

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Boyd County in northeastern Kentucky...
  South central Greenup County in northeastern Kentucky...
  North central Lawrence County in northeastern Kentucky...
  Eastern Carter County in northeastern Kentucky...
  Northwestern Wayne County in western West Virginia...

* Until 600 PM EDT.

* At 527 PM EDT, a severe thunderstorm was located over Grayson,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Grayson, Cannonsburg, Kenova, Catlettsburg, Ceredo, Princess,
  Durbin, Coalton, Denton, Burnaugh, Oldtown, Rush, Centerville,
  Lockwood, Hopewell, Hitchins, Buchanan, Fallsburg, and Mavity.

This includes the following highways...
 Interstate 64 in Kentucky between mile markers 165 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3829 8308 3846 8302 3839 8248 3813 8258
TIME...MOT...LOC 2127Z 285DEG 30KT 3834 8291 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

12
2 follow-up statements
977 
WWUS51 KRLX 142147
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
547 PM EDT Thu Mar 14 2024

KYC089-142156-
/O.CAN.KRLX.SV.W.0013.000000T0000Z-240314T2200Z/
Greenup KY-
547 PM EDT Thu Mar 14 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GREENUP COUNTY
IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 3823 8288 3841 8278 3842 8278 3839 8248
      3813 8258
TIME...MOT...LOC 2146Z 285DEG 30KT 3830 8271 

$$

KYC019-043-127-WVC099-142200-
/O.CON.KRLX.SV.W.0013.000000T0000Z-240314T2200Z/
Boyd KY-Lawrence KY-Carter KY-Wayne WV-
547 PM EDT Thu Mar 14 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR BOYD...NORTH CENTRAL LAWRENCE...SOUTHEASTERN CARTER AND
NORTHWESTERN WAYNE COUNTIES...

At 546 PM EDT, a severe thunderstorm was located near Rush, or near
Cannonsburg, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Cannonsburg, Kenova, Catlettsburg, Ceredo, Princess, Durbin, Coalton,
Burnaugh, Rush, Centerville, Lockwood, Buchanan, Fallsburg, and
Mavity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3823 8288 3841 8278 3842 8278 3839 8248
      3813 8258
TIME...MOT...LOC 2146Z 285DEG 30KT 3830 8271 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

12
003 
WWUS51 KRLX 142158
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
558 PM EDT Thu Mar 14 2024

KYC019-043-127-WVC099-142207-
/O.EXP.KRLX.SV.W.0013.000000T0000Z-240314T2200Z/
Boyd KY-Lawrence KY-Carter KY-Wayne WV-
558 PM EDT Thu Mar 14 2024

...THE SEVERE THUNDERSTORM WARNING FOR BOYD...NORTH CENTRAL
LAWRENCE...SOUTHEASTERN CARTER AND NORTHWESTERN WAYNE COUNTIES WILL
EXPIRE AT 600 PM EDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston West Virginia.

&&

LAT...LON 3823 8288 3841 8278 3842 8278 3839 8248
      3813 8258
TIME...MOT...LOC 2157Z 285DEG 30KT 3828 8262 

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 4:46 PM EDT, 41 minutes earlier.

Area forecast discussion, Mar 14, 4:46 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
446 PM EDT Thu Mar 14 2024

.SYNOPSIS...
Scattered showers and isolated thunderstorms across the Mid-Ohio
Valley early this evening. More widespread showers and thunderstorms
tonight into Friday as the next system arrives. Cooler this weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 435 PM Thursday...

Made a quick update to increase PoPs across the Mid-Ohio Valley
to represent the activity currently moving in/across the area.
Activity has generally weakened, with mainly just scattered
showers across SE OH and far northwest WV. A couple strong to
severe storms are approaching NE KY and our far southwestern
counties in SE OH. The area of most concern is NE KY as a
gradually weakening supercell continues to slide eastward
towards the area. Large hail and gusty winds are the main
threats. The storm should continue to slowly weaken as it
encounters dry low-level air across the region.

Further southeast, the main concern continues to be elevated
fire weather conditions this evening due to RH values in the
mid 20s to low 30s, with wind gusts of 15-25 MPH. Please
continue to follow local/state spring fire laws.

As of 200 PM Thursday...

Key Points:

- A decaying line of storms may bring some briefly gusty
  conditions to Southeast Ohio in the middle or late afternoon.
- Locally heavy rain is possible later tonight into Friday
  across much of the area.

The line of storms currently moving across western Ohio will
likely push east to our Ohio counties between 330PM and 5PM or
so this afternoon. It remains to be seen how strong they'll be
by the time they reach there, but at least some showers and
gusty winds appear possible. As they reach and pass Parkersburg,
they'll continue to weaken, and may completely dissipate before
reaching the Clarksburg area. After that initial line, expect a
brief break before areas of showers and some steadier rain ahead
of the approaching front, along with embedded thunderstorms,
slides southeastward across the area tonight. Expect the precip
to continue for much of the morning, then gradually end from
northwest to southeast in lower elevations between noon and
sunset on Friday. Showers and maybe a few thunderstorms will
likely be ongoing in the higher terrain at the end of the
period.

After a very warm day today, with lower elevation highs largely
in the mid to upper 70s and mountain highs in the 60s, the
clouds and S'ly winds ahead of the front will keep it mild
tonight - 50s to near 60s for most. With the rain and clouds
tomorrow, highs on Friday will be limited to the 50s in the
mountains and 60s at lower elevations, and if the front moves
faster than expected, that would limit temps further in our far
northwestern zones.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 155 PM Thursday...

A few showers may linger across the south and the mountains Friday
evening before drier and cooler weather takes hold for the weekend.
Lows temperatures Saturday morning will be in the upper 30s to lower
40s with daytime highs in the upper 50s to lower 60s. Surface low
pressure transiting north of the Upper Great Lakes Saturday night
will drag a generally dry reinforcing cool front through the
region.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 155 PM Thursday...

Cool and dry conditions linger Sunday as much drier air behind the
cool front filters into the region. Persistent, cold northwesterly
flow over the Upper Great Lakes with H850 temps of around -18C
should yield a decent moisture flux off the water surface where
temperatures have risen to the mid 40s. Steep low level lapse rates
overhead, coupled with wet bulb zero values below the freezing mark
should yield some decent snow showers/squalls during the day Monday.
With air temperatures generally above freezing, soil temperatures
well above freezing and increasingly hostile to snow Sun angles,
would not expect any impactful snow accumulations, especially with
warm air above the cold dome constraining parcels to generally
beneath the dendritic growth layer. Localized visibility impacts in
heavy snow showers would be possible.

Weakening northwesterly flow coupled with the loss of surface
heating should see showers dissipating Monday evening with clearing
skies. With the aforementioned dry air in place and slackening
gradients, will likely see a hard freeze area wide Tuesday morning
which could be detrimental to any early vegetation that has emerged
in recent warmth.

Models solutions differ in the handling a clipper system passing
through the region on Tuesday night, this could yield some
additional light rain or snow showers, confidence is low given
expected rather dry low levels.

For the remainder of the week the region largely remains in the
baroclinic battleground between arctic high pressure and much warmer
to the south. With the lack of appreciable moisture, the temperature
forecast will be the primary conundrum.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 140 PM Thursday...

VFR conditions expected to be widespread through tonight outside
of reduced VSBY in any heavier showers or t-storms. With and
behind the front's passage tomorrow morning, MVFR ceilings and
VSBY will be common.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: High through 06z, then Medium

ALTERNATE SCENARIOS: Timing of showers and thunderstorms tonight
could vary. Timing of reduced VSBY and ceilings behind the front
may vary from the forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       21   22   23   00   01   02   03   04   05   06   07   08
EDT 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    M    H    H    H

AFTER 18Z FRIDAY...
IFR conditions may linger Friday night southeast of the Ohio
River.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...FK/JP/GW
NEAR TERM...FK/GW
SHORT TERM...JP
LONG TERM...JP
AVIATION...FK
Hazardous weather outlook, Mar 14, 4:13 PM EDT, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
413 PM EDT Thu Mar 14 2024

KYZ101>103-OHZ066-067-075-076-083>087-152015-
Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-
413 PM EDT Thu Mar 14 2024

This Hazardous Weather Outlook is for portions of northeast
Kentucky and southeast Ohio.

.DAY ONE...Tonight.

Minimum relative humidity values in the upper 20s to mid 30s this
afternoon, with wind gusts into the 15 to 25 mph range, will result
in elevated fire weather conditions until rain moves into the area.

Strong to isolated severe thunderstorms are possible this afternoon
into early tonight. The main hazards are strong wind gusts, hail, and
locally heavy downpours. An isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A wetting rain is anticipated area wide on Friday, but locally heavy
rain could lead to isolated high water issues.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ105-VAZ003-004-WVZ005>011-013>020-024>034-039-040-515>526-152015-
Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-
Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
413 PM EDT Thu Mar 14 2024

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia and much of West Virginia.

.DAY ONE...Tonight.

Minimum relative humidity values in the mid 20s to low 30s this
afternoon and early evening, with wind gusts into the 15 to 25 mph
range, will result in elevated fire weather conditions.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A wetting rain is anticipated area wide on Friday, but locally heavy
rain could lead to isolated high water issues.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

GW

In the hours before

Special weather statement, Mar 14, 4:40 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Charleston WV
440 PM EDT Thu Mar 14 2024

OHZ083-142100-
Jackson OH-
440 PM EDT Thu Mar 14 2024

...A STRONG THUNDERSTORM WILL IMPACT JACKSON COUNTY THROUGH 500 PM
EDT...

At 440 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Jackson, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jackson, Oak Hill, Petersburg, and Mabee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3906 8280 3908 8244 3895 8244 3886 8246
      3887 8276 3894 8275 3895 8281
TIME...MOT...LOC 2040Z 263DEG 36KT 3898 8280

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

12
Special weather statement, Mar 14, 4:48 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Charleston WV
448 PM EDT Thu Mar 14 2024

KYZ101-102-142115-
Greenup KY-Carter KY-
448 PM EDT Thu Mar 14 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GREENUP AND CENTRAL
CARTER COUNTIES THROUGH 515 PM EDT...

At 447 PM EDT, Doppler radar was tracking a strong thunderstorm near
Camp Dix, or 13 miles northwest of Carter Caves State Park, moving
east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Grayson, Carter Caves State Park, Gesling, Greenbo Lake, Oldtown,
Carter, Brushart, Warnock, and Hopewell.

This includes Interstate 64 in Kentucky between mile markers 157 and
172.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3843 8323 3844 8321 3845 8321 3845 8320
      3847 8319 3849 8319 3854 8314 3854 8312
      3856 8310 3853 8287 3825 8296 3834 8323
      3835 8323 3835 8324
TIME...MOT...LOC 2047Z 282DEG 28KT 3846 8334

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

12

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 4:48 PM EDTSpecial Weather StatementRLXCarter27 min
Mar 14, 4:55 PM EDTSevere Thunderstorm WarningRLXCarter, Greenup35 min
Mar 14, 5:59 PM EDTSpecial Weather StatementRLXWayne31 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2024Severe Thunderstorm Warnings in West Virginia, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.